Chapter 4. Epilepsy
A 48-year-old man with little known past medical history presents to the emergency department (ED) in status epilepticus with an ongoing generalized tonic-clonic seizure that started 14 minutes ago. With emergency medical services (EMS), he received 4 mg of intravenous (IV) lorazepam. He arrives in the ED, and you plan to repeat a second dose of lorazepam. Following the second lorazepam dose, there is still ongoing rhythmic movements of the right arm and leg. The patient is stuporous with sonorous respirations; he keeps his eyes closed to noxious stimulation, makes incomprehensible sounds, and withdraws to noxious stimulation with the left arm and leg; however, there is no response to noxious stimulation in the right hemibody. Vitals include a heart rate of 102 bpm, blood pressure of 98/68 mm Hg, and oxygen saturation of 82% on 6 L nasal cannula. What is the next best step in management of the patient?
B. Obtain telemetry/electrocardiogram (ECG) monitoring
C. Obtain finger stick glucose
D. Prolonged electroencephalography (EEG) monitoring
E. Give 1 liter normal saline bolus
A. The patient presents in status epilepticus. First-line management was completed by EMS with an appropriate dose of the benzodiazepine (eg., lorazepam). The initial and second dose of lorazepam have not stopped the clinical seizure activity. The patient’s current mental status is likely due to ongoing seizure and sedation following benzodiazepine administration. Reevaluation of the patient’s airway, breathing, and circulation should be done at the time of presentation. In this patient’s case, he is not protecting his airway and requires intubation. Although the patient will need telemetry monitoring, glucose check, and treatment if hypoglycemic or hyperglycemic, the need to secure a stable airway is paramount. Not included as an option is use of a second antiepileptic agent, which will also need to be completed.
Initial Common Steps in the Management of Status Epilepticus Immediate Treatment
|Preserve airway and oxygenation |
|Secure IV access with preferably two peripheral lines |
|Check vitals including oxygen saturation—treat hypotension with fluid and vasopressors if necessary (central line) |
|Measure fingerstick blood glucose. If <60 mg/dL, administer 1 amp D50W |
|D50W 50 mL IV and thiamine 100 mg IV unless adequate glucose known |
A 72-year-old woman is 4 days status post left temporal glioblastoma multiforme resection. Since the operation, she has been encephalopathic. On examination, her vital signs are stable. She is alert and oriented to person ...